Wisconsin, 2003

Ice Storm in Wisconsin, April 4, 2003

April 4, 2003 · NWS MKX · 4 events in 4 counties and zones

Periods of freezing rain, initially with some convective showers, resulted in an Ice Storm with ice accumulations of 1/4 to 1/2 inch. sleet and thundersnow were also observed.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Periods of freezing rain, initially with some convective showers, resulted in an Ice Storm with ice accumulations of 1/4 to 1/2 inch. sleet and thundersnow were also observed. Toward the end of this event, 1 inch snow accumulations were reported. During the event, northeast winds were gusting to 26 to 30 knots (30 to 35 mph). There were many reports of tree and power line damage, especially in Sheboygan County. Numerous vehicle accidents were noted in newspapers. Two separate rollover accidents resulted in two seriously injured drivers (indirectly-related) in the area northwest of the city of Fond du Lac. Many social events were cancelled, and some schools cancelled classes. Synoptically, low pressure moved east across central Illinois with a warm front ahead of it. Warm, moist, and somewhat unstable air was pulled north up and over a layer of cold air about 3 to 5,000 feet thick over Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 3, 6:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 6:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CST THU APR 3 2003

UPDATE...TEMPS HAVE FALLEN A BIT HARDER THAN EXPECTED ACROSS THE
NORTHERN HALF OF THE CWA. SINCE TEMPS WERE CLOSE THE CRITICAL
FREEZING THRESHOLD ALREADY...THE SMALL DROP HAS RESULTED IN THE
PRECIP TYPE TO BECOME PREDOMINANTLY FREEZING RAIN.  COULD SEE SOME
SLEET IN MORE CONVECTIVE AREAS.  CALL TO FOND DU LAC SHERIFF
INDICATED ROADS ALREADY EXPERIENCING SOME GLAZING.  WILL CONTINUE
IT INTO THE FRIDAY MORNING HOURS FOR NOW.

DAVIS

....ORIGINAL LATE AFTN DISCUSSION BELOW....

FCST FOCUS ON PRECIP TRENDS/TYPE TNT/FRI...COLDER WEEKEND.

TRICKY PRECIP FCST TNT/FRI...AS CWA EXPECTED TO REMAIN IN COOL NELY
BOUNDARY LAYER FLOW...WITH WARM TEMPS IN 850MB-700MB LAYER. LOTS OF
LOW TO MID LVL MOISTURE FOUND ACROSS CWA...WITH GOOD FRONTOGENETIC
FORCING AT 850MB HELPING TO PRODUCE PRECIP N OF CWA. FRONTOGENESIS
ALONG SFC WMFNT ACROSS NRN IL ALSO HELPING TO PRODUCE PRECIP THERE.
QUESTIONS ARE WHAT FORCING MECHANISMS WILL PRODUCE PRECIP ACROSS
CWA...AND WHAT TYPE OF PRECIP IN COOL NELY BOUNDARY LAYER FLOW.

MODELS A LITTLE TOO FAR N WITH SFC WMFNT ATTM...AND ACCOUNTING FOR
THIS...EXPECT THAT BOUNDARY TO REMAIN OVR NRN IL TNT AND FRI. THUS...
A CONTINUATION OF THE COLD NELY BOUNDARY LAYER WINDS FOR TNT/FRI.
SPC HAS SWRN CWA IN SLGT RISK FOR EARLY TNT. MOIST ADIABATIC PROFILE
ABOVE BOUNDARY LAYER RESULTS IN ONLY A LITTLE ELEVATED CAPE. SO...
DESPITE STRONG WIND SHEAR PARAMETERS AND DECENT 850MB LIFT FM 35KT
LLJ NOSE EARLY TNT...FEEL THAT ONLY ISOLD ELEVATED TSTMS ARE POSSIBLE
ACROSS CWA.

RAIN TO REDEVELOP TNT AS 850MB LOW PROPAGATES ACROSS CNTRL/SRN WI.
FCST SOUNDINGS HAVE A DECENT GRASP ON VERITCAL TEMP STRUCTURE
ACROSS CWA. AS NIGHT WEARS ON...BOUNDARY LAYER GETS SUFFICIENTLY
COLD AND DEEP ENOUGH FOR PRECIP FALLING FM DEEP...WARM LAYER ABOVE
IT TO BECOME SUPERCOOLED BEFORE REACHING GROUND. THIS SHOULD RESULT
IN FREEZING RAIN MIXING IN WITH THE RAIN FM N/NWRN CWA TO SERN CWA
LATE TNT AND EARLY FRI. STRONGEST LIFT ASSOC WITH LLJ NOSE SHIFTS E
OF CWA BY MIDNIGHT TNT...WITH SOMEWHAT WEAKER UVV/S ASSOC WITH 850MB
LOW TAKING OVER. WITH THIS IN MIND...EXPECT ONLY LIGHT FREEZING RAIN
TO MIX IN. SO...WILL HOLD OFF ON ANY ADVISORIES FOR NOW. EVENING
SHIFT WILL NEED TO MONITOR FOR ANY CHANGES TO CURRENT THINKING.

AS 850MB LOW PROPAGATES E OF CWA FRI...DIFF CAA BEGINS TO TAKE HOLD
ACROSS CWA. VARIOUS 500MB VORT MAXES PROPAGATE THRU CWA...PROVIDING
LIFT. HOWEVER...DIFF CAA SCOURS OUT MID LVL MOISTURE BY LATE PM.
TRENBERTH APPROX IS NEARLY NEUTRAL BY LATE PM...BUT IS POSITIVE
EARLY FRI. SO...WL CONT CHC -FZRA...WITH DIFF CAA COOLING AIR
COLUMN ENOUGH FOR A GRADUAL CHANGEOVER TO SLEET AND EVENTUALLY LIGHT
SNOW.

CLDS TO HANG AROUND FRI NGT...AS LOW LVLS REMAIN MOIST DESPITE DIFF
CAA. CLDS SHOULD MIX OUT BY SAT AS DIFF CAA FINALLY MIXES OUT
REMAINING MOISTURE. COLD TEMPS TO REMAIN ACROSS CWA THRU WEEKEND
WITH NELY BOUNDARY LAYER FLOW.

INTERESTING CYCLONE FOR EARLY NEXT WEEK...WITH GFS FURTHER N AND
MSETA FURTHER S WITH FEATURE PLACEMENT. WILL KEEP CURRENT WORDING
GOING FOR NOW.

.MKX...WINTER WEATHER ADVISORY TONIGHT AND FRIDAY MORNING FOR THE
NORTHERN HALF OF THE CWA...ZNS 046-047-051-052-056>060.

WOOD
Hazardous weather outlook, Apr 3, 6:00 AM CST, 18 hours before
WIZ046-047-051-052-056>060-062>072-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT...MAINLY IN COUNTIES CLOSER TO THE ILLINOIS BORDER. THE
PRIMARY THREAT APPEARS TO BE LARGE HAIL. SOME FREEZING RAIN IS THEN
POSSIBLE OVER PARTS OF THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT MIXED PRECIPITATION MAY LINGER INTO FRIDAY. MORE RAIN OR SNOW
IS THEN EXPECTED LATE IN THE UPCOMING WEEKEND OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED LATER TODAY AND TONIGHT.

NJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Marquette

When
April 4, 12:00 AM CST to 10:00 PM CST
Where
Marquette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Ice Storm, Green Lake

When
April 4, 12:00 AM CST to 10:00 PM CST
Where
Green Lake forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Ice Storm, Fond du Lac

When
April 4, 12:00 AM CST to 10:00 PM CST
Where
Fond du Lac forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Ice Storm, Sheboygan

When
April 4, 12:00 AM CST to 10:00 PM CST
Where
Sheboygan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348381, 5348382, 5348383, 5348384.